Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 3, NWS Great Falls, MT

January 6, 2022

NWS Great Falls, MT issued this high wind warning at Jan 6, 2022, 2:22 PM MST. It took effect at Jan 7, 2022, 5:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2022, 2:22 PM MST (21:22 UTC)
In effect from
Jan 7, 2022, 5:00 AM MST
Expired
Jan 7, 2022, 5:23 PM MST
In force
12 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

143 
WWUS75 KTFX 062122
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
222 PM MST Thu Jan 6 2022

MTZ011-013-014-045-047-051-062230-
/O.CAN.KTFX.HW.A.0001.220107T2000Z-220108T1200Z/
Hill-Chouteau-Central and Southern Lewis and Clark-Liberty-Blaine-
Fergus-
222 PM MST Thu Jan 6 2022

...HIGH WIND WATCH IS CANCELLED...

$$

MTZ009-010-044-048-071200-
/O.UPG.KTFX.HW.A.0001.220107T1600Z-220108T1000Z/
/O.NEW.KTFX.HW.W.0003.220107T1600Z-220108T1000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
222 PM MST Thu Jan 6 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO 3 AM MST 
SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible.

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...From 9 AM Friday to 3 AM MST Saturday.

* IMPACTS...Blowing snow could create white-out conditions. Travel 
  could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-046-049-050-071200-
/O.UPG.KTFX.HW.A.0001.220107T2000Z-220108T1200Z/
/O.NEW.KTFX.HW.W.0003.220107T2000Z-220108T1200Z/
Cascade-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Raynesford, Brady, Stanford,
Hobson, Fairfield, Cascade, Dutton, Great Falls, Conrad, and Belt
222 PM MST Thu Jan 6 2022

...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 5 AM MST 
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Cascade, Judith Basin, Eastern Pondera and Eastern Teton 
  Counties.

* WHEN...From 1 PM Friday to 5 AM MST Saturday.

* IMPACTS...Blowing snow could create reduced visibilities at times. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$
3 follow-up statements
193 
WWUS75 KTFX 071006
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
306 AM MST Fri Jan 7 2022

MTZ009-010-044-048-072315-
/O.EXT.KTFX.HW.W.0003.220107T1200Z-220108T1000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
306 AM MST Fri Jan 7 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 AM MST SATURDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected. Isolated gusts to 80 mph along the immediate east slopes 
  of the mountains

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...Until 3 AM MST Saturday.

* IMPACTS...Blowing snow could create white-out conditions. Travel 
  could be difficult, especially for high profile vehicles. Drifting 
  snow will keep roadways slick and slushy, even with warming air 
  temperatures today

* ADDITIONAL DETAILS...Strong winds developing Friday morning 
  adjacent to the Rocky Mountain Front will spread east across 
  eastern Glacier and Toole counties late Friday morning into the 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-046-049-050-072315-
/O.EXT.KTFX.HW.W.0003.220107T1200Z-220108T1200Z/
Cascade-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Raynesford, Brady, Stanford,
Hobson, Fairfield, Cascade, Dutton, Great Falls, Conrad, and Belt
306 AM MST Fri Jan 7 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Cascade, Judith Basin, Eastern Pondera and Eastern Teton 
  Counties.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Blowing snow could create reduced visibilities at times. 
  Travel could be difficult, especially for high profile vehicles. 
  Drifting snow will keep roadways slick and slushy, even with 
  warming air temperatures today.

* ADDITIONAL DETAILS...Gusty winds will create areas of blowing and 
  drifting snow with locally reduced visibility at times this 
  morning. Strongest winds are likely this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. 

&&

$$

Hoenisch
693 
WWUS75 KTFX 071335
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
635 AM MST Fri Jan 7 2022

MTZ015-080100-
/O.EXB.KTFX.HW.W.0003.000000T0000Z-220108T0100Z/
Madison-
Including the following locations: Twin Bridges, Norris Hill,
Virginia City, Ennis, and Raynolds Pass
635 AM MST Fri Jan 7 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 45 mph with gusts up to 65 mph.

* WHERE...Madison County.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing snow could create localized 
  near-whiteout conditions, especially on and near Norris Hill.

* ADDITIONAL DETAILS...Winds will peak this morning into early 
  afternoon, then diminish after sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-044-048-080100-
/O.CON.KTFX.HW.W.0003.000000T0000Z-220108T1000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
635 AM MST Fri Jan 7 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST SATURDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected. Isolated gusts to 80 mph along the immediate east slopes 
  of the mountains

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...Until 3 AM MST Saturday.

* IMPACTS...Blowing snow could create white-out conditions. Travel 
  could be difficult, especially for high profile vehicles. Drifting 
  snow will keep roadways slick and slushy, even with warming air 
  temperatures today

* ADDITIONAL DETAILS...Strong winds developing Friday morning 
  adjacent to the Rocky Mountain Front will spread east across 
  eastern Glacier and Toole counties late Friday morning into the 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-046-049-050-080100-
/O.CON.KTFX.HW.W.0003.000000T0000Z-220108T1200Z/
Cascade-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Raynesford, Brady, Stanford,
Hobson, Fairfield, Cascade, Dutton, Great Falls, Conrad, and Belt
635 AM MST Fri Jan 7 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Cascade, Judith Basin, Eastern Pondera and Eastern Teton 
  Counties.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Blowing snow could create reduced visibilities at times. 
  Travel could be difficult, especially for high profile vehicles. 
  Drifting snow will keep roadways slick and slushy, even with 
  warming air temperatures today.

* ADDITIONAL DETAILS...Gusty winds will create areas of blowing and 
  drifting snow with locally reduced visibility at times this 
  morning. Strongest winds are likely this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. 

&&

$$

CC
827 
WWUS75 KTFX 080023
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
523 PM MST Fri Jan 7 2022

MTZ009-010-044-048-080130-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-220108T1000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
523 PM MST Fri Jan 7 2022

...HIGH WIND WARNING IS CANCELLED...

The threat of damaging wind gusts has ended.

$$

MTZ012-046-049-050-080130-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-220108T1200Z/
Cascade-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Raynesford, Brady, Stanford,
Hobson, Fairfield, Cascade, Dutton, Great Falls, Conrad, and Belt
523 PM MST Fri Jan 7 2022

...HIGH WIND WARNING IS CANCELLED...

The threat of damaging wind gusts has ended.

$$

MTZ015-080130-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-220108T0100Z/
Madison-
Including the following locations: Twin Bridges, Norris Hill,
Virginia City, Ennis, and Raynolds Pass
523 PM MST Fri Jan 7 2022

...HIGH WIND WARNING IS CANCELLED...

The threat of damaging wind gusts has ended.

$$

Ludwig

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 6, 10:50 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 6, 10:50 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1050 AM MST Thu Jan 6 2022

.UPDATE...

Widespread light snow has developed along and south of a line from
around Cut Bank to Great Falls, and will continue to expand north
and eastward today. The overall forecast effectively describes
the developing winter weather event. Only minor updates were
posted to match observed trends in temperature. Snowfall may
continue longer into the afternoon than presently forecast over
Southwest Montana.

&&

.SYNOPSIS...
Widespread snow will overspread the entire region today, with
visibility down to about one half mile at times. Expect warmer air
to slowly move into the region for tonight and Friday, along with
stronger winds. Blowing snow will be an impact across much of the
region on Friday. It does turn colder for Saturday and Sunday,
but warmer air returns for several days starting on Monday.

&&

.AVIATION...
1050 AM MST Thu Jan 6 2022 (06/18Z TAF period)

Snow will continue to work through the area this afternoon, with
periods of moderate to heavy snow in the Helena and Great Falls area
through the early afternoon. In the southwest, snow should gradually
taper off, with most of the snow ending by mid-afternoon for KBZN
and KEKS. At KCTB, KHVR, and KLWT, snow should be on the lighter
side, with visibility generally remaining over 1 mile. Winds will
pick up this evening after the snow ends, resulting in widespread
blowing snow north of a line from KHLN to KLWT. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...
Very cold air continues to reside over the region.A slow
moderation in temperatures is expected to begin today and last
only trough Friday. Ice jams continue to affect some rivers in
Southwest MT.

Thus the current flood highlights listed below will continue
until further notice.

The flood advisory because of an ice jam continues until further
notice for the Gallatin River at Logan.

The flood advisory because of an ice jam continues until further
notice for the Jefferson River near Three Forks.

The flood warning because of an ice jam continues until 11 PM
Thursday for the Ennis area.

The return of the arctic air followed by more thaw and refreeze
cycles this weekend could result in the increase of ice jams. This
may cause minor flooding of farm fields and rural roadways.
Several days in a row with daytime temperatures above freezing is
expected next week.

&&

.PREV DISCUSSION...
/ISSUED 337 AM MST Thu Jan 6 2022/
Today through Friday...
Changes to current highlights:

Blizzard warning begins at 12 AM Friday thru 12 AM Saturday for
the entire Rocky Mountain Front.

Wind Chill advisory extended until Friday morning for the Hi-line
area.

High Wind Watch issued for all of North Central MT for Friday into
Saturday.

Overall, the main storm is on track to affect our region today.
The warm front is now moving eastward into western MT at 3 AM. The
snow might begin an hour or so later than previously forecast,
otherwise, total snowfall amounts are still on track from previous
forecasts of 2 to 5 inches at lower elevations and 5 to 10 inches
in the mountains. The mountains of the Rocky Mountain front will
get up to 20 inches. Snowfall intensity today will be moderate for
several hours. Snowfall rates could approach 1 inch per hour at
times. It is still very cold this morning, and the warmer air is
likely to make it into Southwest MT, but not much further east
than the I-15 corridor over North Central MT. Strong winds on
Friday will help mix down the warmer air, but will also cause
blowing snow issues. Thus a Blizzard warning is now in effect for
Friday for the Rocky Mountain Front because of the expected strong
winds and poor visibility from blowing snow in this area. Blowing
snow will also be an impact over the remainder of North Central
MT, and those areas that don't get a high wind warning, might end
up with a blowing snow advisory on Friday. Temperatures should
warm up well above freezing on Friday, with some models going
about 5 degrees warmer than currently forecast.

Saturday and Sunday...Expect the cold air to move back southward
into the region on Saturday. Snowfall looks rather limited with
this front, mainly confined to the Hi-line area, and rather light,
generally less than 1 inch. However, a wind chill highlight might
be needed for portions of North Central MT for Saturday into
Sunday.

Monday through Thursday...Overall mostly dry conditions are
expected for much of next week at this time. Afternoon highs
should be above normal for most areas. We will have to monitor the
potential for cold pockets in the valleys, as lighter winds will
be slow to mix out some of the cold air that develops at night.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  12   1  44   4 / 100  40  10  10
CTB   2  -4  38  -6 / 100  20  20  20
HLN  27  19  46  21 / 100  40  20  20
BZN  32  24  44  19 / 100  30  20  20
WYS  30  25  34  16 / 100  70  90  60
DLN  36  29  42  18 / 100  10  30  10
HVR  -3  -9  36  -7 /  90  50  10  20
LWT  22  10  42   9 / 100  80  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM MST this evening
Broadwater...Cascade...Central and Southern Lewis and Clark...
Jefferson...Judith Basin...Meagher.

High Wind Watch from Friday afternoon through late Friday night
Blaine...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Pondera...Eastern Teton...Fergus...Hill...
Judith Basin...Liberty.

Wind Chill Advisory until 3 PM MST this afternoon Cascade...
Central and Southern Lewis and Clark...Chouteau...Eastern
Pondera...Eastern Teton...Fergus...Judith Basin...Meagher...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Winter Weather Advisory from noon today to 5 AM MST Friday
Blaine...Chouteau...Eastern Glacier...Eastern Pondera...Eastern
Teton...Fergus...Hill...Liberty...Toole.

Wind Chill Advisory until 5 AM MST Friday Blaine...Eastern
Glacier...Hill...Liberty...Toole.

Winter Weather Advisory until noon MST today Beaverhead...
Gallatin...Madison.

High Wind Watch from Friday morning through late Friday night
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

Blizzard Warning from midnight tonight to midnight MST Friday
night Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

Winter Storm Warning until midnight MST tonight Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

The flood advisory because of an ice jam continues until further
notice for the Gallatin River at Logan.

The flood advisory because of an ice jam continues until further
notice for the Jefferson River near Three Forks.

The flood warning because of an ice jam continues until 11 PM
Thursday for the Ennis area.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 6, 12:30 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1230 PM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     SNOW             WEST YELLOWSTONE        44.66N 111.10W
01/06/2022  M4.0 INCH        GALLATIN           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION WYGM8 WEST
            YELLOWSTONE.

&&
Local storm report, Jan 6, 12:42 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1242 PM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     SNOW             1 SSW HELENA            46.59N 112.02W
01/06/2022  M1.5 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            UPDATED SNOWFALL REPORT.

&&

ML
Local storm report, Jan 6, 12:57 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1257 PM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     SNOW             CLANCY                  46.46N 111.98W
01/06/2022  M0.8 INCH        JEFFERSON          MT   TRAINED SPOTTER

&&

ML
Local storm report, Jan 6, 2:12 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
212 PM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             6 W SAND COULEE         47.41N 111.29W
01/06/2022  M1.4 INCH        CASCADE            MT   NWS EMPLOYEE

            UPDATED SNOW VALUE.

&&

HART
Local storm report, Jan 6, 2:14 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SSW JEFFERS           45.34N 111.71W
01/06/2022  M2.0 INCH        MADISON            MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION ENSM8 ENNIS COOP.

1000 AM     SNOW             2 NNW HELENA            46.62N 112.04W
01/06/2022  M2.0 INCH        LEWIS AND CLARK    MT   COCORAHS

            COCORAHS STATION MT-LC-14 2 NW HELENA
            COCORAHS.

0800 AM     SNOW             5 SSE GRANT             44.94N 113.03W
01/06/2022  M3.5 INCH        BEAVERHEAD         MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRNM8 DILLON 26 SSW.

&&
Local storm report, Jan 6, 2:18 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     SNOW             WHITE SULPHUR SPRINGS   46.55N 110.91W
01/06/2022  M1.5 INCH        MEAGHER            MT   TRAINED SPOTTER

&&

PIERCE

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 12:21 AM MSTHigh Wind WatchTFX14 hr
Jan 6, 2:34 AM MSTBlizzard WarningTFX41 hr
Jan 6, 2:48 PM MSTWinter Weather AdvisoryTFX21 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.